Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 55, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 12, 1996, 1:55 PM EDT for Surry County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1996, 1:55 PM EDT (17:55 UTC)
- Expired
- Aug 12, 1996, 6:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 121755 FFWRNK NCC171-122200- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT MON AUG 12 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...SURRY COUNTY AT 155 PM RADAR INDICATED A SMALL AREA OF HEAVY RAIN MOVING ACROSS SURRY COUNTY NORTH CAROLINA AND EXTENDING NORTH INTO CARROLL AND PATRICK COUNTIES IN VIRGINIA. RAINFALL IN SURRY COUNTY HAS MAINLY BEEN FROM ONE AND ONE-HALF TO THREE INCHES. HOWEVER...RAINFALL AMOUNTS IN PORTIONS OF SOUTHERN CARROLL COUNTY HAVE EXCEEDED 6 INCHES. CODY CREEK WAS REPORTED OUT OF ITS BANKS AT 145 PM. IN ADDITION...STUART CREEK WAS APPROACHING BANKFULL. EVEN THOUGH THE HEAVY RAIN WILL LIKELY END BY 230 PM...FLOODING OF SMALL STREAMS AND CREEKS WILL CONTINUE UNTIL 600 PM AS RUNOFF FROM HEAVY RAIN IN THE MOUNTAINS MOVES INTO SURR2Y COUNTY. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:52 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 12, 9:52 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 950 AM EDT MON AUG 12 1996 RECS... DISCUSSION... RAFL OF VARYING INTENSITIES CONTS ACRS NWRN 2/3RDS OF RNK CWA ATTM. PCPN IS SPOTTY EAST OF AN APPOMATTOX/DAN LINE...AND ALSO OVR FOOTHILLS AND PIEDMONT OF NW NC. HOWEVER...INDICATIONS ARE THAT THESE AREAS STILL IN LINE FOR SM GOOD PCPN IF CONVECTION TO S AND E OF CWA DOES NOT STEAL AWAY TOO MUCH MOISTURE. THE REASONS FOR THIS THINKING ARE SEVERAL. 1) H85 THTA-E/DWPTS SHOW A RELATIVE MAX TO THE SE OF CWA...W/ WIND FLOW SUCH THAT THESE HIER VALUES WL ADVECT THIS HIER MOISTURE IN HERE. 2) H7 S/WVS STILL TRACKING ARND BASE OF TROF. 3) SFC WINDS INDICATE SM UPSLOP GOING |ON. 4) SFC LOW PRES AREA STILL WORKING IT/S WAY E ALG FNTL BNDRY. NOT SURE HOW THESE FACTORS WL COME TOGETHER OVR PIEDMONT...BUT WD NOT WANT TO BACK OFF ON WRDG OF PCPN/FLOOD POTL FOR THESE AREAS. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:55 AM EDT | Flash Flood Warning | RNK | Ashe, Watauga | 5 hr |
| Aug 12, 7:03 PM EDT | Flash Flood Warning | RNK | Surry | 4 hr |
| Aug 12, 7:35 PM EDT | Flash Flood Warning | RNK | Rockingham | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.